MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. HARMONIC LAP 5MM SHEAR 23CM; INSTRUMENT, ULTRASONIC SURGICAL

ETHICON ENDO-SURGERY, LLC. HARMONIC LAP 5MM SHEAR 23CM; INSTRUMENT, ULTRASONIC SURGICAL
Catalog Number HAR23
Medical Device Problem Codes Material Separation (1562); No Apparent Adverse Event (3189)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/30/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Date sent: 10/10/2025.D4 batch #: unknown.D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.D4: udi: the expiration date is currently not available.Therefore, the full udi is currently not available.Additional information was requested and the following was obtained: in the event description states: the blade broke.The pieces were already collected.The blade tip was not broken off and no pieces fell into the patient.Please clarify: did the active titanium blade break off? yes.Could you please provide the lot number? unk.The pieces of the blade fell in the patient¿s body, but all the pieces were removed.It was not because the blade was broken, but it was said that probably the blade broke when stopping the bleeding.When the nurse confirmed the device returned from the instrument table, they noticed that the blade was broken, and the doctor found the pieces inside of the aspirating tube when looking for the pieces.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.The lot/batch was not provided; therefore, the manufacturing records evaluation could not be performed.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that, during open corpectomy, the error did not occur in se, but the blade broke.The pieces were already collected.The blade tip was not broken off and no pieces fell into the patient.Another device was used to complete the case.There were no adverse consequences to the patient.No further information is available.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 10/15/2025.Corrected data: h6 medical device problem code.Additional information was obtained: for the partial defect of the tissue pad and the clamp arm, the hospital did not understand that there was only the blade left.However, after the procedure and x-ray or something like that, no pieces could be found.Additionally, there was a lot of hemostasis manipulation, and the blade was found in the aspirating tube, so probably lost pieces were judged as pieces which had been sucked.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 11/6/2025.D4 batch #: c9e42j.Corrected data: d4 udi #.Investigation summary.The product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample determined that the device was returned with the distal tip of the blade broken off and it was returned with the device.The remaining blade portion was scratched and with evidence of contact with metal in or out of the operative field.In addition, the tissue pad was detached and not returned.Photographs provided by the customer corroborate the reported issue.During functional testing on gen11, an alert screen was displayed.A probable cause for the device to stop activating and the gen11 to display an alert screen is blade damage.Due to the returning condition of the device, we were unable to investigate further the hemostasis controllable.The device was disassembled to verify the condition of the internal components and no anomalies were found.Based on the condition of the tissue pad, a probable cause for this damage is that the clamp of the device may have been closed and the instrument activated without tissue present.Care should be taken not to apply pressure between the instrument blade and tissue pad without having tissue between them.Keep the clamp arm open when back cutting or while the blade is active without tissue between the blade and tissue pad to avoid damage to the tissue pad.The resulting damage contributes to the removal of the pad from the clamp arm.The cleaning of the pad, not in accordance with the ifu, can also result in the removal of the pad during use.Probable causes of blade damage, including breakage, are external contact during pre-op or general use, blade contact with other devices, staples, or clips during the procedure, or using any means other than the blade wrench to attach or detach the blade.Once minor blade damage has occurred, subsequent activations may increase the severity of the blade damage.This in turn can result in activation issues such as failing the pre-run test with the generator and displaying an alert screen.These alert screens that can result are such as ¿tighten assembly¿, ¿blade error detected¿ or "relaxed pressure on blade" followed by a ¿replace instrument¿ screen later in the procedure.Continued usage of the damaged blade can result in a broken blade.As part of the quality process, all devices are manufactured, inspected, and released to approved specifications.A manufacturing record evaluation was performed for the finished device batch c9e42j, and no non-conformances were identified.

Brand Name
HARMONIC LAP 5MM SHEAR 23CM
Common Device Name
INSTRUMENT, ULTRASONIC SURGICAL
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
orla o'mahony
475 calle c
guaynabo 
3035526892
MDR Report Key23265458
Report Number3005075853-2025-07932
Device Sequence Number17437955
Product Code LFL
UDI-Device Identifier10705036014430
UDI-Public(01)10705036014430(17)290430(10)C9E42J
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120729
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/10/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberHAR23
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 10/01/2025
Supplement Date Received by Manufacturer10/14/2025
10/28/2025
Initial Report FDA Received Date10/10/2025
Supplement Report FDA Received Date10/15/2025
11/06/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/16/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HANDPIECE AND GENERATOR
Patient SexUnknown